North Dakota, 2008

Tornadoes and Hail in North Dakota, July 16, 2008

July 16, 2008 · NWS FGF · 12 events in 2 counties and zones

A somewhat vertically stacked low pressure system set up along the Canadian border in northeast North Dakota. Weak surface troughs also extended east and west from this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
$1.6 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A somewhat vertically stacked low pressure system set up along the Canadian border in northeast North Dakota. Weak surface troughs also extended east and west from this low. These boundaries and the low pressure system were the focus for more severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 1:30 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED JUL 16 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND
TEMPERATURES.

IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE
WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT
SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS
PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT.

MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED
CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION
CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE
POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION
LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO
EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO
OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET
CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE
FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE
SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE
SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS
TOO LIMITED TO MENTION.

BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT
WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET
MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB
THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE
JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER
NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL
BKN CU DEVELOPMENT IN THE AFTERNOON.

SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH
SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER
SEASONAL AVERAGES.

.LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING
NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT
OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN.
EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN
NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD.
TEMPERATURES NEAR NORMAL.

.AVIATION...EXPECT MAINLY VFR CIGS THROUGH THE PERIOD.
THUNDER/SHOWER CHANCES WILL BE THE MAIN CONCERN...ESPECIALLY THIS
EVENING. BEST CHANCES APPEAR SOUTH...NEAR KFAR. SHOWER/THUNDER
THREAT SHOULD END FOR NORTHERN TAF SITES BY LATE AFTERNOON. LOWER
CIGS POSSIBLE TOWARD MORNING...MVFR POSSIBLE BUT NOT LIKELY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 16, 1:42 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT WED JUL 16 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
242 PM CDT WED JUL 16 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF
THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO
EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE
FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A
LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY
AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 162 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 funnel cloud, 3 tornado. Local standard time, as filed.

Funnel Cloud, Pembina

When
July 16, 6:16 PM CST to 6:34 PM CST
Where
Pembina County, Walhalla Arpt
Reported by
Trained Spotter
Coordinates
48.930, -97.900

A persistent wall cloud and funnel tracked to around 4 miles southeast of Leroy. A brief touchdown was noted southeast of Leroy in an open field.

Hail, Pembina

When
July 16, 6:28 PM CST
Where
Pembina County, 2.28 mi NE of Leroy
Measured
1 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
48.940, -97.690

Tornado, Pembina

When
July 16, 6:34 PM CST
Where
Pembina County, 3.31 mi SSE of Leroy
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
48.880, -97.690

A brief touchdown was noted in an open field.

Hail, Cavalier

When
July 16, 6:35 PM CST
Where
Cavalier County, 3.69 mi E of Sarles Weston Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.970, -98.800

Hail, Pembina

When
July 16, 6:44 PM CST
Where
Pembina County, 0.83 mi NNW of Backoo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.840, -97.710

Hail, Pembina

When
July 16, 6:51 PM CST
Where
Pembina County, 0.83 mi NNW of Backoo
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
48.840, -97.710

Extensive crop damage occurred across northern Advance Township and southern St. Joseph Township.

Hail, Pembina

When
July 16, 6:55 PM CST
Where
Pembina County, 4.54 mi W of Bathgate
Measured
2.5 in hail
Property damage
$80,000
Crop damage
$800,000
Reported by
Trained Spotter
Coordinates
48.880, -97.570

Hail up to tennis ball size was reported midway between Neche and Cavalier. Extensive crop damage occurred across northern Cavalier Township and southern Felson Township.

Funnel Cloud, Cavalier

When
July 16, 7:00 PM CST
Where
Cavalier County, 0.69 mi N of Dresden
Reported by
Emergency Manager
Coordinates
48.830, -98.480

A persistent wall cloud with funnel was observed.

Tornado, Pembina

When
July 16, 7:07 PM CST
Where
Pembina County, 3.31 mi SSE of Hamilton
Rating
EF1
Path length
0.2 mi
Path width
40 yd
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
48.760, -97.410

A funnel cloud was viewed by observers. A damage survey found evidence of a brief touchdown with several trees snapped off in a shelterbelt. Peak winds were estimated at 95 mph.

Funnel Cloud, Pembina

When
July 16, 7:21 PM CST
Where
Pembina County, 4.16 mi W of Bowesmont
Reported by
Law Enforcement
Coordinates
48.670, -97.260

A rain wrapped funnel was viewed briefly.

Tornado, Pembina

When
July 16, 7:32 PM CST to 7:39 PM CST
Where
Pembina County, 2.83 mi WNW of Pittsburg to 4 mi NNE of Drayton
Rating
EF1
Path length
3 mi
Path width
75 yd
Continued into
Kittson, Mn (FGF)
Property damage
$4,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
48.640, -97.230

This tornado tracked for about 3 miles, from about 6 miles north-northwest of Drayton to about 4 miles north-northeast of Drayton, before crossing the Red River into Kittson County (MN) by 839 pm CDT. The tornado continued into Kittson County for about 1 more mile before lifting about 9 miles west-northwest of Donaldson by 841 pm CDT. The tornado broke down several large tree branches, bent a road sign, and produced minor crops swirls. Peak winds were estimated at 90 mph.

Hail, Pembina

When
July 16, 7:35 PM CST
Where
Pembina County, 0.46 mi W of Bowesmont
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
48.680, -97.180

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126846, 126847, 126848, 126849, 126851, 126853, 126865, 126855, 126856, 126858, 126862, 126863.